Florida, 2019Damaging Winds in Florida, December 17, 2019
December 17, 2019 · NWS TAE · 2 events in 1 county or zone
A strong cold front moved through the area with showers and thunderstorms. There were several reports of trees and power lines down, and one storm produced an EF2 tornado that tracked from Irwin into Ben Hill county in Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the area with showers and thunderstorms. There were several reports of trees and power lines down, and one storm produced an EF2 tornado that tracked from Irwin into Ben Hill county in Georgia. Additional EF0 tornadoes touched down in Early county, GA, Baker county, GA, and Houston county, AL. An EF1 tornado occurred in Miller county, GA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 17, 9:27 AM CST, 2 minutes earlier.
Area forecast discussion, Dec 17, 9:27 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1027 AM EST Tue Dec 17 2019
.NEAR TERM [Through Today]...
Broken line of thunderstorms is pushing across the forecast area
this morning. Strong shear has been battling limited boundary
layer instability with plenty of strongly rotating cells, but few
circulations reaching the surface. The storms will continue to
work across the area through the afternoon into a slightly better
thermodynamic environment, but with decreasing shear and large-
scale forcing. Expect to see isolated strong to severe storms
through the afternoon with damaging winds being the primary
threat. However, an isolated tornado or two cannot be ruled out.
&&
.PREV DISCUSSION [633 AM EST]...
.SHORT TERM [Tonight Through Thursday]...
In the upper levels, a trough will be over the region until nearly
zonal flow or weak ridging moves in on Thursday. At the surface, a
cold front will move through the region by this evening. High
pressure will move into the region late tonight. Northerly winds
will bring cold, dry air into the region. Showers and thunderstorms
will move out of the region mostly by midnight tonight. Otherwise,
POPs will be near zero. Highs will be in the 50s. Lows will be in
the 30s on tonight. Lows will be near 30 on Wednesday night.
.LONG TERM [Thursday Night Through Tuesday]...
In the upper levels, a ridge will be over the region until a trough
moves in on Saturday. At the surface, high pressure will be over the
region until a Gulf Low approaches on Saturday. This will likely
bring some cloudiness and rain over the weekend. The best chance for
rain will be Saturday and Sunday with POPs of 30 to 45 percent.
Highs will be in the 50s and 60s. Lows will be in the 30s and 40s.
.AVIATION...
[Through 12Z Wednesday]
Conditions will be MVFR with patchy IFR this morning. A line of
strong storms will move through the region this morning into early
afternoon, followed by showers or a steady rain. Rain will move out
of the region this evening. MVFR CIGs will persist for most of the
day. Winds will increase and become northwesterly or northerly by
this afternoon. Gusts up to 20 mph are possible. Higher gusts are
possible near thunderstorms.
.MARINE...
Moderate southerly winds will become strong and northerly as a cold
front moves through this afternoon and evening. A Small Craft
Advisory has been issued for this afternoon through Thursday
morning. Then moderate to strong northeasterly winds are expected
through Sunday morning.
.FIRE WEATHER...
Widespread showers and thunderstorms are expected to move across
the region from west to east today with tonight being dry. Drier
and cooler conditions on Wednesday but minimum RH values remain
above minimum values. With mixing heights above 3000ft Wednesday
and transport winds of 20 to 25 MPH, dispersions will be well
above 75 across the entire region.
.HYDROLOGY...
The best chance for rain is today as a cold front moves through.
There is another chance for rain this weekend as a Gulf Low
approaches the region. Forecast rainfall totals are around one inch
or less. Widespread flooding is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 39 54 30 57 / 90 20 0 0 0
Panama City 70 39 54 35 56 / 80 0 0 0 0
Dothan 67 34 50 30 52 / 80 0 0 0 0
Albany 69 36 52 31 53 / 90 0 0 0 0
Valdosta 74 39 53 31 56 / 90 30 0 0 0
Cross City 75 42 57 33 60 / 90 60 0 0 0
Apalachicola 72 40 54 35 56 / 90 10 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Wednesday night for Coastal
Gulf.
GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM.
Small Craft Advisory from 2 PM this afternoon to noon CST
Thursday for Coastal waters from Mexico Beach to
Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
to Okaloosa Walton County Line FL out 20 NM-Waters from
Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
from Mexico Beach to Okaloosa Walton County Line FL from 20
to 60 NM.
&&
NEAR TERM...Camp
SHORT TERM...McD
LONG TERM...McD
AVIATION...McD
MARINE...McD
FIRE WEATHER...LN
HYDROLOGY...McDIn the hours before
Special weather statement, Dec 17, 8:07 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
907 AM EST Tue Dec 17 2019
GAZ120-122-124-171445-
Quitman GA-Randolph GA-Terrell GA-
907 AM EST Tue Dec 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN QUITMAN
AND CENTRAL TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 945 AM
EST...
At 906 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Cuthbert, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Dawson, Cuthbert, Shellman, Bronwood, Parrott, Crossroads, Randolph
Co A/p, Dawson Municipal A/P, Chambliss, Morris, Benevolence,
Springvale, Wades, Springvale Station, Pachitla, Bridges Crossroad,
Peterson Hill, Coles, White House and Yeomans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 200 PM EST for southwestern
Georgia.
LAT...LON 3191 8438 3173 8433 3167 8494 3172 8496
3178 8496 3178 8500 3189 8501 3193 8481
3192 8480 3192 8469 3193 8468 3192 8465
3192 8445 3196 8444
TIME...MOT...LOC 1406Z 255DEG 41KT 3177 8492
38-GODSEYSpecial weather statement, Dec 17, 8:14 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
914 AM EST Tue Dec 17 2019
GAZ121>123-171500-
Randolph GA-Calhoun GA-Clay GA-
914 AM EST Tue Dec 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...SOUTHERN RANDOLPH
AND NORTHERN CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 1000 AM
EST...
At 913 AM EST, Doppler radar was tracking a strong thunderstorm near
Fort Gaines, moving east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Fort Gaines, Edison, Bellville, Bluffton, Harrisons Mill, Zetto,
Carnegie, Moye, Cordrays Mill, Fountain Bridge, Goffs Mill, Shivers
Mill, Aycock Mill, Jones Crossing, Martins Crossroads, Suttons
Corner, Dickey and Coleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 200 PM EST for southeastern
Alabama...and southwestern Georgia.
LAT...LON 3166 8454 3162 8455 3162 8452 3156 8450
3149 8503 3152 8503 3152 8505 3154 8504
3157 8506 3162 8506 3175 8457
TIME...MOT...LOC 1413Z 253DEG 43KT 3156 8504
38-GODSEYThunderstorm Wind, Calhoun
- When
- December 17, 9:29 AM CST
- Where
- Calhoun County, 1.5 mi SSE of Macedonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.510, -85.040
Multiple trees were blown down, including on Highway 69A between Parrish Lake Road and John Redd Road.
Thunderstorm Wind, Calhoun
- When
- December 17, 11:08 AM CST
- Where
- Calhoun County, 0.69 mi N of Scotts Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.300, -85.130
Five trees and two power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 17, 2019$687,000 · EF2 · 10 events
- High Wind and Strong Wind in California, December 17, 2019$45,000 · 63 kt wind · 8 events
- Tornado and Damaging Winds in Alabama, December 17, 2019$36,000 · EF0 · 5 events
- Dense Fog in Virginia, December 17, 201917 events
- Dense Fog in Maryland, December 17, 201912 events
- High Wind in California, December 17, 201979 kt wind · 11 events
- Flooding in West Virginia, December 17, 20197 events
- Winter Weather in Pennsylvania, December 17, 20196 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 17, 20194 events
- Winter Weather in Vermont, December 17, 20193 events
- Winter Weather and Astronomical Low Tide in Ohio, December 17, 20193 events
- Dense Fog in West Virginia, December 17, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867945, 867946.